Alert archive / Tennessee / High Wind Warnings in 2020

High Wind Warning 5, NWS Morristown, TN

April 22, 20208 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Apr 22, 2020, 3:16 PM EDT for 8 counties in Tennessee. It took effect at Apr 23, 2020, 8:00 AM EDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2020, 3:16 PM EDT (19:16 UTC)
In effect from
Apr 23, 2020, 8:00 AM EDT
Expired
Apr 23, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:00 AM EDTNON-TSTM WND GST 68Camp Creek, TN
Apr 23, 10:00 AM EDTNON-TSTM WND GST 93Cove Mountain, TN
Apr 23, 12:00 PM EDTNON-TSTM WND DMGGatlinburg, TNNUMEROUS TREES DOWN IN THE GATLINBURG AREA, SOME BLOCKING ROADS INCLUDING THE BY-PASS. TREES HAVE FALLEN ON STRUCTURES NEAR PITTMAN CENTER. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS74 KMRX 221916
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
316 PM EDT Wed Apr 22 2020

TNZ018-041-043-045-047-072-074-087-230315-
/O.NEW.KMRX.HW.W.0005.200423T1200Z-200424T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
316 PM EDT Wed Apr 22 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
4 follow-up statements
930 
WWUS74 KMRX 230118 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
918 PM EDT Wed Apr 22 2020

TNZ018-041-043-045-047-072-074-087-231000-
/O.CON.KMRX.HW.W.0005.200423T1200Z-200424T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
918 PM EDT Wed Apr 22 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
THURSDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
827 
WWUS74 KMRX 230707
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
307 AM EDT Thu Apr 23 2020

TNZ018-041-043-045-047-072-074-087-231800-
/O.CON.KMRX.HW.W.0005.200423T1200Z-200424T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
307 AM EDT Thu Apr 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
402 
WWUS74 KMRX 231641
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1241 PM EDT Thu Apr 23 2020

TNZ018-041-043-045-047-072-074-087-240000-
/O.CON.KMRX.HW.W.0005.000000T0000Z-200424T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1241 PM EDT Thu Apr 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 25 to 40 mph with gusts over 70 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
079 
WWUS74 KMRX 232354
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
754 PM EDT Thu Apr 23 2020

TNZ018-041-043-045-047-072-074-087-240600-
/O.EXP.KMRX.HW.W.0005.000000T0000Z-200424T0000Z/
/O.NEW.KMRX.WI.Y.0014.200424T0000Z-200424T0600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
754 PM EDT Thu Apr 23 2020

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY...
...HIGH WIND WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during these strong winds, and avoid windows. Use 
caution if you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 22, 1:13 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 22, 1:13 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
113 PM EDT Wed Apr 22 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Made some minor updates to hourly dewpoints to better align with
the latest observational trends. Also increased cloud cover a bit
to follow a HREF/NBM blend. Water vapor imagery this morning shows
increased moisture moving in from the west ahead of a deepening
disturbance. Otherwise, a weak low to mid level front will lift
northeast into the area late this afternoon which could bring
isolated showers to mainly the Plateau. As a result, kept the
slight chance wording in the forecast. Updated ZFP has been sent.

AD

&&

.AVIATION...
18Z TAF DISCUSSION.

Mid and upper level clouds will increase this afternoon as
moisture continues to advect northeast. VFR conditions are
expected over the next 12-15 hours ahead of a developing storm
system. Showers will increase overnight tonight from south to
north along a lifting front. Some embedded thunderstorms are also
possible mainly near CHA where a PROB30 was included to highlight
this potential. Confidence is too low further north to mention.

Prevailing SHRA and MVFR CIGS and VIS are expected in the morning
hours of Thursday mainly after 09-12Z. This activity will push
out of the area by mid to late morning with increasing CIGS back
to VFR at TYS and TRI. CHA may hold on to MVFR or lower CIGS
through the morning. Winds will increase on Thursday with gusts
above 20 knots at times at CHA and TYS.

AD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  71  55  75  55 /  80  80  50   0  40
Knoxville McGhee Tyson Airport, TN  53  71  56  71  53 /  90  90  80  10  30
Oak Ridge, TN                       52  70  55  72  52 /  90  80  70  10  40
Tri Cities Airport, TN              49  68  53  67  48 /  80  90  80  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 22, 3:03 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 AM EDT Wed Apr 22 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
303 AM EDT Wed Apr 22 2020 /203 AM CDT Wed Apr 22 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Cold temperatures tonight coupled with clear skies and light winds
will lead to frost early this morning across southwest Virginia,
northern and northeast Tennessee, the Tennessee mountains, and
southwest North Carolina.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will be breezy with gusts of over 40 mph possible in the
higher elevations of east Tennessee and southwest Virginia.
Showers and thunderstorms are also expected on Thursday with a few
strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

High Wind Warnings in Tennessee, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.